Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 72, NWS Tucson, AZ

August 12, 2017Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 12, 2017, 5:55 PM MST for Cochise County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 5:55 PM MST (00:55 UTC)
Expired
Aug 12, 2017, 6:30 PM MST
In force
35 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 83 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
397 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2643 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

130 
WUUS55 KTWC 130055
SVRTWC
AZC003-130130-
/O.NEW.KTWC.SV.W.0072.170813T0055Z-170813T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
555 PM MST SAT AUG 12 2017

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  North central Cochise County in southeastern Arizona...

* Until 630 PM MST

* At 555 PM MST, a severe thunderstorm was located near Willcox,
  moving northeast at 5 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Willcox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3208 10983 3223 11003 3242 10987 3224 10963
TIME...MOT...LOC 0055Z 221DEG 6KT 3221 10987 

HAIL...<.75IN
WIND...60MPH
 
$$

French
2 follow-up statements
940 
WWUS55 KTWC 130114
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
614 PM MST SAT AUG 12 2017

AZC003-130130-
/O.CON.KTWC.SV.W.0072.000000T0000Z-170813T0130Z/
Cochise-
614 PM MST SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MST
FOR NORTH CENTRAL COCHISE COUNTY...

At 613 PM MST, a severe thunderstorm was located over Willcox, moving
northeast at 5 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Willcox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3212 10980 3225 10998 3242 10987 3224 10963
TIME...MOT...LOC 0113Z 221DEG 6KT 3223 10985 

HAIL...<.75IN
WIND...60MPH
 
$$

French
698 
WWUS55 KTWC 130130
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
630 PM MST SAT AUG 12 2017

AZC003-130138-
/O.EXP.KTWC.SV.W.0072.000000T0000Z-170813T0130Z/
Cochise-
630 PM MST SAT AUG 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COCHISE COUNTY
WILL EXPIRE AT 630 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However, heavy rain 
is still occurring with this thunderstorm.

LAT...LON 3212 10980 3225 10998 3242 10987 3224 10963
TIME...MOT...LOC 0128Z 221DEG 6KT 3225 10983 

$$

French

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:42 PM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 12, 2:42 PM MST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
242 PM MST Sat Aug 12 2017

.SYNOPSIS...A good chance of showers and thunderstorms tonight
into Sunday. Some storms will generate heavy rain and strong
winds. A drying trend will begin Monday and continue during the
upcoming week, with only isolated thunderstorms mainly east to
south of Tucson by mid week.

&&

.DISCUSSION...Plenty of moisture with precipitable water ranging
from 1.4 to 1.75 inches. Isolated to scattered thunderstorms
across the area, favoring eastern mountains so far. We're fighting
a little subsidence and weak NVA in Pima and Santa Cruz counties
early this afternoon. Things will probably remain isolated in the
lower deserts, but we'll get busier in eastern Pima and Santa Cruz
counties this evening as a weakness in the flow lifts toward the
area through northern Sonora and organized convection pushes
strong outflow up from the south.

Deep moisture continues Sunday with a decent chance of showers
and thunderstorms. Locally heavy rain and isolated severe
possible.

The westerly flow is only going to increase as the trough digs
into the region northwest of us early next week. By late Monday or
Tuesday, upstream conditions will be drying fairly rapidly and
translating to another downturn or complete shutdown for the
monsoon this far north and west. Unseasonably low heights and
thicknesses with the troughiness north of us, so even as we dry
out temperatures shouldn't get too out of hand.

We'll try to rebuild a favorable pattern next weekend with high
pressure east of the area, but a stronger ridge off the coast may
win out and delay the return of a consistent fetch of deeper
moisture.

&&

.AVIATION...Valid thru 14/00Z.
Scattered TSRA/SHRA this afternoon, increasing in the evening
hours before slowly diminishing after 13/06Z. Storms increasing
Sunday. MVFR ceilings and visibilities near the stronger TSRA.
Strong and gusty outflow winds to 45 knots with the TSRA,
otherwise SFC winds generally less than 12 kts. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A good chance of thunderstorms this weekend
followed by a decrease in thunderstorms from west-to-east Monday
into next Friday. Isolated afternoon and evening thunderstorms
will likely be limited to locales east-to-south of Tucson most of
next week. 20-foot winds will generally be terrain driven less
than 15 mph apart from gusty thunderstorms outflows.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Meyer

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 12, 1:03 PM MST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Tucson AZ
103 PM MST SAT AUG 12 2017

AZZ507-513-122045-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
103 PM MST SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
145 PM MST...

At 102 PM MST, Doppler radar was tracking a strong thunderstorm near
southeastern Sierra Vista, moving east at 5 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm, along with heavy rain.

Locations impacted include...
Sierra Vista, Hereford, Nicksville and Ramsey Canyon Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3137 11036 3155 11042 3161 11024 3144 11013
TIME...MOT...LOC 2002Z 252DEG 5KT 3149 11031

Meyer
Special weather statement, Aug 12, 1:13 PM MST, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Tucson AZ
113 PM MST SAT AUG 12 2017

AZZ508-511-122045-
Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount
Graham-
113 PM MST SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCHISE COUNTY
UNTIL 145 PM MST...

At 113 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Willcox, moving east at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Willcox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3225 11002 3242 10997 3242 10971 3218 10981
TIME...MOT...LOC 2013Z 281DEG 6KT 3233 10992

KD
Special weather statement, Aug 12, 2:57 PM MST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Tucson AZ
257 PM MST SAT AUG 12 2017

AZZ507-513-122230-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
257 PM MST SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND
NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 330 PM MST...

At 256 PM MST, Doppler radar was tracking a strong thunderstorm near
Whetstone, or 9 miles north of Sierra Vista, moving east at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sierra Vista, Huachuca City, Fort Huachuca, and Whetstone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3154 11054 3172 11053 3175 11017 3154 11036
TIME...MOT...LOC 2156Z 279DEG 9KT 3164 11043

KD
Special weather statement, Aug 12, 3:23 PM MST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
323 PM MST SAT AUG 12 2017

AZZ507-513-122315-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
323 PM MST SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
415 PM MST...

At 322 PM MST, A strong thunderstorm was located about 9 miles north
of Huachuca City, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Benson, Kartchner Caverns State Park, Saint David and St. David.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3173 11044 3183 11045 3195 11017 3176 11010
TIME...MOT...LOC 2222Z 253DEG 9KT 3178 11036

French
Special weather statement, Aug 12, 5:38 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Tucson AZ
538 PM MST SAT AUG 12 2017

AZZ508-512-130130-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
538 PM MST SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCHISE COUNTY
UNTIL 630 PM MST...

At 537 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles south of Willcox, moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Willcox and Kansas Settlement.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3202 10977 3219 10993 3241 10972 3220 10948
TIME...MOT...LOC 0037Z 226DEG 12KT 3214 10980

French

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:38 PM MSTSpecial Weather StatementTWCCochise52 min
Aug 12, 6:04 PM MSTSpecial Weather StatementTWCCochise26 min
Aug 12, 6:10 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 12, 6:11 PM MSTSpecial Weather StatementTWCPima34 min
Aug 12, 6:33 PM MSTSpecial Weather StatementTWCCochise27 min
Aug 12, 6:50 PM MSTAreal Flood AdvisoryTWCCochise85 min
Aug 12, 6:50 PM MSTSevere Thunderstorm WarningTWCCochise, Pima40 min
Aug 12, 10:18 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 12, 11:08 PM MSTAreal Flood AdvisoryTWCGraham2 hr
Aug 13, 12:11 AM MSTAreal Flood AdvisoryTWCGraham, Pinal2 hr
Aug 13, 12:57 AM MSTFlash Flood WarningTWCPinal2 hr
Aug 13, 1:06 AM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Aug 13, 1:07 AM MSTAreal Flood AdvisoryTWCPinal3 hr
Aug 13, 1:33 AM MSTFlash Flood WarningTWCPima117 min
Aug 13, 2:02 AM MSTFlash Flood WarningTWCPinal118 min
Aug 13, 3:28 AM MSTFlash Flood WarningTWCPima3 hr
Aug 13, 8:10 AM MSTAreal Flood WarningTWCPinal9 hr
Aug 13, 12:16 PM MSTSpecial Weather StatementTWCSanta Cruz29 min
Aug 13, 12:28 PM MSTSpecial Weather StatementTWCCochise47 min
Aug 13, 12:46 PM MSTSpecial Weather StatementTWCSanta Cruz29 min
Aug 13, 12:55 PM MSTSpecial Weather StatementTWCSanta Cruz35 min
Aug 13, 1:15 PM MSTSpecial Weather StatementTWCCochise45 min
Aug 13, 2:15 PM MSTSevere Thunderstorm WarningTWCPima30 min
Aug 13, 3:18 PM MSTSpecial Weather StatementTWCSanta Cruz27 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.